Saturday, December 11, 2010

What the Doctor Said

The appointment with the new endo was good. Whether it will yield a solution remains to be seen, but there is forward movement that should push this sucker along.

I am "unusual" in presentation. American culture likes to celebrate the unique, but this is not the kind of unique you want to be. It's never good to be the weirdo patient. Ever. Doesn't end well for the patient. Ever.

The current diagnostic menu is:

1.Autoimmune adrenal whatchmacallit which hinges on whether or not I really have Hashimoto's. Believe it or not, the Hashimoto's diagnosis has been recalled pending further testing. This after two endos said I had it.

Medicine is weird.

Anyway, more bloodletting will hopefully determine the truth of my thyroid once and for all.

2. Steroid withdrawal. Which makes no sense, and the doctor agrees that it makes no sense, given that I weaned and was OFF steroids. However, this is on the table and I will be made to eat it, I assume, if none of the other testing shows anything.

3.Adrenal insufficiency. I believe the doc is thinking primary, but I think it could be either secondary or primary. From what I've seen in AI patients, the symptoms don't follow the textbooks. There are Secondary AI patients with a mish-mash of Primary AI symptoms that aren't supposed to happen.

A cortisol challenge test will be done sometime this month.

4.Sleep Apnea because why I don't know. Just to rule it out on the off chance snoring makes my hair fall out, kills my appetite, causes bilateral burning back pain, strange drops in blood pressure and discolors my skin. I am not thrilled about doing a sleep study. I have an uncanny ability to stay awake outside of my own bed. I hope they have horse tranquilizers.

I am being switched to hydrocortisone, one dose in the mornings, which has a shorter half life than prednisone. The idea is it will be out of my system so my brain has a chance to pick up the slack, a chance it doesn't have now with the prednisone. The problem is, because it wears off faster than prednisone this means I may be okay for part of the day and then comatose for the rest of it.

So not much hope of returning to exercise or being able to even work. After this batch of students, unless something changes, I'm going on hiatus so I can focus on my health.

My tapers probably were too fast. So whoever said I might need more than 5-7 days for a dose to 'take' was right. We are going to do a super slow taper of the HC (assuming further testing doesn't reveal a more permanent or different diagnosis). I'm told it won't be so bad, but I am skeptical that sunshine is going be blowing out of my ass while I'm tapering off my personal version of crack.

The last time I did the year long taper thing, it sucked hairy monkey balls. However, looking back I kind of wonder if the taper was mismanaged as I had Cushings for most of the taper, which means they were over-replacing steroids. That was a very very difficult year. I am not in my 20s anymore, I am not going to be able to just suck it up now like I did then.

I had really hoped that 2011 would mark an end to the suck of sick, but it looks like I'm on the two year plan, which may turn into the three year or more plan.

The important thing is I now have an actively involved endocrinologist who says if life sucks on 20mg of hydrocortisone that they will fix the dose. That is good news, although the cynic in me is harping on the fact that they say that now.... But at least it was said so there's a shot it will actually happen?

As I explained to the doc, the last time I went through this, I didn't have a kid, I didn't have to be functional. Now I do. I can't just be left to twist in the wind, I have to be able to drive, to function well enough to properly care for my child.

P.S. 10mg today felt good and blunted the stress impact of the doc visit. Unfortunately I didn't sleep much last night as the toddler had a bad night and I had a horrific headache that kicked in sometime after 2am along with cramps in my legs. So I feel good, yet manage to still be wiped. Ain't life a bitch.

4 comments:

  1. Glad to see you might get somewhere with this doc this time, even if it might take a really long time. For some, especially those who've been on prednisone for a long time, even on very low dose, it takes a long time to get off. My doc always said two weeks between taper downs, but for me I find I need a month or more before I can stand to go down to a lower dose. I am going by one half of one mg right now on each taper. I did once try to use they hydro but my disease flared or something, or maybe I made it off for a short time, but wound up going back on prednisone again that time. I just went to 3.5 mgs pred a few weeks ago. Not feeling great, but better than I thought I would. Not sure when I'll make the next step down.

    ReplyDelete
  2. Sounds like you at least have a doctor who is willing to keep looking - forward movement is better than no movement at all.

    "Bloodletting"...lol...I know that feeling!

    I am laughing so hard at your description of snoring causing your hair to fall out, mostly because my doctor has ordered a sleep study for me too.

    The last time I had one, I had to check in at 8pm and go to sleep at 10pm. Considering that I usually go to bed at 3am, this was a problem. The diagnosis? "Delayed sleep phase onset disorder". Seriously. I was diagnosed with failing to fall asleep quickly - five hours before my usual bedtime.

    I'm happy to hear things are looking up for you :)

    ReplyDelete
  3. Hopefully this guy can help you out and give you some answers. If you don't mind me asking how much HC did he prescribe and in just one dose per day?

    ReplyDelete
  4. I've seen hydroortisone as 15mg am and 5 mg 2 pm for example. Took my husband 4 months to come off.

    There are companies that do in-home sleep studes.

    Hubs relates to the bloodletting - GTT test last week - 7 sticks in one day.

    Endo sounds thorough anyway.

    Tracy

    ReplyDelete

Thanks for your comment. I read all comments and do my best to respond to questions, usually in a new post.

If you have adrenal issues and want to connect with other patients the following message boards are wonderful resources:

http://www.mdjunction.com/forums/adrenal-insufficiency-discussions/general-support

http://www.addisonssupport.com/